Florida, 2009

Heavy Rain in Florida, December 11 to 12, 2009

December 11 to 12, 2009 · NWS JAX · 5 events in 3 counties and zones

High pressure built in to the north of the Jacksonville area with a coastal trough setting up along the Florida coast. Strong northeast winds created a low level convergent flow across north Florida coming in off the Atlantic Ocean while the upper level flow remained southwesterly setting up mid level ventilation to produce a heavy rainfall event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

High pressure built in to the north of the Jacksonville area with a coastal trough setting up along the Florida coast. Strong northeast winds created a low level convergent flow across north Florida coming in off the Atlantic Ocean while the upper level flow remained southwesterly setting up mid level ventilation to produce a heavy rainfall event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 10, 9:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 10, 9:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 PM EST THU DEC 10 2009

.UPDATE...HAVE RAISED MIN TEMPS A COUPLE OF DEGREES ACROSS NE FL
TO ACCOUNT FOR MID/HIGH CLOUDS AND WIND. WINDS WILL BE LIGHTER
WITH LESS CLOUDS ACROSS THE FAR NW ZONES SO HAVE CONTINUED THE
FREEZE WARNING FOR THAT AREA.

&&

.AVIATION...MID CLOUD DECK WILL AFFECT FL TAF SITES TONIGHT WITH
LESS CLOUDINESS OVER SSI. MODELS INDICATE A RESURGENCE OF ISENTROPIC
UPGLIDE IN MID LEVELS LATE TONIGHT AND FRIDAY WITH LOW LEVELS
MOISTENING AS WELL LATE IN THE DAY. COULD SEE AREAS OF LIGHT RAIN
BREAK OUT FRI AFTERNOON NEAR GNV AND FOR NOW INSERTED PROB30 FOR -RA
AND MVFR CIGS STARTING AT 20Z. MVFR CIGS WILL BE POSSIBLE LATE FRI
AFTERNOON FOR JAX AREA AS WELL BUT PROBABILITIES DONT YET JUSTIFY
INSERTING THIS LATE IN THE TAF FORECAST.

&&

.MARINE...NWLY WINDS CONTINUE IN THE 15-20 KT RANGE WITH GUSTS TO 23
KT AND SEAS AOB 6 FT FROM BUOYS 41008 AND 41012. WINDS MAY BRIEFLY
REACH 20 KT BUT EXERCISE CAUTION STATEMENT APPEARS TO SUFFICE AT
THIS TIME. WINDS INCREASE LATE FRI IN RESPONSE TO DEVELOPMENT OF
OFFSHORE SFC TROUGH AND SCA ALREADY IS FCST OFFSHORE WATERS
BEGINNING FRI NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  31  51  38  53 /   0  10  60  80
SSI  39  53  47  58 /   0  20  60  80
JAX  38  54  47  63 /   0  30  70  70
SGJ  45  59  54  68 /  10  40  70  70
GNV  40  55  48  70 /  10  40  60  60
OCF  43  57  51  73 /  10  40  40  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
     FOR BAKER-COLUMBIA-GILCHRIST-HAMILTON-SUWANNEE-UNION.

GA...FREEZE WARNING FROM 5 AM TO 8 AM EST FRIDAY FOR APPLING-BACON-
     COFFEE-JEFF DAVIS-WAYNE.

AM...SMALL CRAFT ADVISORY FROM 9 PM FRIDAY TO 7 AM EST SUNDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

&&

PP/ARS
Hazardous weather outlook, Dec 10, 3:15 PM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
315 PM EST THU DEC 10 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-111100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
315 PM EST THU DEC 10 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...FREEZE WARNING IN EFFECT TONIGHT FOR PORTIONS OF INTERIOR
SOUTHEAST GEORGIA...
...AREAS OF FROST EXPECTED TONIGHT FOR MUCH OF SOUTHEAST GEORGIA AND
EXTREME NORTH FLORIDA...

TEMPERATURES WILL FALL STEADILY TONIGHT...WITH A LIGHT FREEZE
EXPECTED FOR PORTIONS OF INTERIOR SOUTHEAST GEORGIA. AREAS OF FROST
ARE EXPECTED TONIGHT FOR MUCH OF SOUTHEAST GEORGIA AND ALONG THE
I-10 CORRIDOR ACROSS NORTH FLORIDA WITH PATCHY FROST POSSIBLE SOUTH
TO NEAR GAINESVILLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...FLOOD WARNING FOR THE ALTAMAHA RIVER AT BAXLEY...

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE WEEKEND AS SEVERAL
WEATHER SYSTEMS AFFECT THE GULF COAST REGION. THUNDERSTORMS WILL
ALSO BE POSSIBLE EARLY NEXT WEEK WITH THE APPROACH OF ANOTHER COLD
FRONT.

MINOR FLOODING IS FORECAST FOR THE ALTAMAHA RIVER AT BAXLEY. PLEASE
REFER TO THE LATEST RIVER FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ/SEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Clay

When
December 11, 12:00 AM EST to December 12, 11:15 PM EST
Where
Clay County, 0.91 mi NW of Bellair West
Reported by
Trained Spotter
Coordinates
30.180, -81.740

A trained spotter reported a 24 hour rainfall total of 3.51 inches.

Heavy Rain, Clay

When
December 11, 7:00 AM EST to December 12, 7:00 AM EST
Where
Clay County, Orange Park
Reported by
CoCoRaHS
Coordinates
30.170, -81.700

Volunteers measured 2.46 and 2.47 inches of rainfall in 24 hrs in Orange Park.

Heavy Rain, Duval

When
December 11, 7:00 AM EST to December 12, 7:00 AM EST
Where
Duval County, Jacksonville Beach
Reported by
CoCoRaHS
Coordinates
30.280, -81.380

Volunteers in Jacksonville Beach measured 24 hour rainfall totals of 3.82 and 3.85 inches.

Heavy Rain, Duval

When
December 11, 7:00 AM EST to December 12, 7:00 AM EST
Where
Duval County, Jacksonville
Reported by
CoCoRaHS
Coordinates
30.350, -81.670

Volunteers on the south side of Jacksonville measured 24-hour rainfall amounts of 2.58 to 3.18 inches.

Heavy Rain, Nassau

When
December 11, 7:00 AM EST to December 12, 7:00 AM EST
Where
Nassau County, Fernandina Beach
Reported by
CoCoRaHS
Coordinates
30.670, -81.450

A volunteer measured a 24 hour rainfall total of 2.40 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199166, 199270, 199271, 199272, 199273.